blood sugar testing by pricking finger, metformin (Glucophage), lower blood sugar, diabetes care, avert diabetes, side effects of metformin, cutting carbs

Metformin is an old drug that doctors use as a first-line treatment for type 2 diabetes. While it helps millions of people keep their blood glucose under control, some individuals find that they cannot tolerate the side effects of metformin. What can they do?

Side Effects of Metformin:

Q. I went on metformin when my HbA1c went up to 6.2. After three months on this drug, it dropped to 5.9.

I was nauseated and had stomach cramps at first. A few days later I started having bad diarrhea and then heartburn. My latest symptom is feeling like my bladder is full, and when I go to empty it, there is only a drop of urine. I’ll go back soon to have my kidneys and my HbA1c checked.

I want to get off this medication to start feeling like myself again. Is there any way to do that?

A. HbA1c (an abbreviation for glycosylated hemoglobin) is a way of measuring average blood sugar levels over a couple of months. Your levels indicate prediabetes.

Metformin is the most commonly prescribed drug to treat type 2 diabetes. Doctors may also prescribe it to prevent high blood glucose levels from turning into diabetes. That may be why your doctor prescribed it for you.

Managing the Side Effects of Metformin:

Some people cannot tolerate the side effects of metformin. Common adverse reactions include heartburn, gas, diarrhea, nausea and stomach ache. Kidney function should be monitored, as metformin can be dangerous for people with compromised kidneys. Frequently, the gastrointestinal reactions become less severe after a few weeks as the body adjusts. However, not everyone notices fewer problems with time. Those who continue to suffer should talk with their prescribers. They may need to use a different medication to control their blood glucose.

Other Approaches to Blood Glucose Control:

You can learn more about metformin and a range of nondrug approaches to keeping your blood sugar under control in our Guide to Diabetes Management. You should discuss your plans with your doctor. In particular, you must have a schedule for monitoring blood glucose and for getting measurements of your HbA1c, to make sure that your treatment plan is doing its job. You may also want to listen to our Show 1036: How to Prevent Diabetes by Changing Your Life.

Get The Graedons' Favorite Home Remedies Health Guide for FREE

Join our daily email newsletter with breaking health news, prescription drug information, home remedies AND you'll get a copy of our brand new full-length health guide — for FREE!

  1. Kara
    Reply

    If you’re having gastrointestinal side effects from metformin (such as diarrhea), ask your doctor to switch you to extended-release metformin. You take it once a day and it does not have those side effects. You may have to take a slightly higher dosage with the extended-release version (the dosages are not exactly equivalent).

  2. Sabrina
    San Diego
    Reply

    I stopped taking Metformin because of the side effects but just went back to it. This time I’m taking two 750 mg time-released tabs once a day. The side effects (diarrhea) are not as severe and only sporadic.

  3. Barbara
    Florida
    Reply

    Hi, I too had diarrhea on metformin. I couldn’t leave the house or had to know where the bathrooms were in the store. I only went to the store in a dire emergency & wore a diaper. The doctor said it wasn’t the metformin but changed the dosage from 1000 mg to (2) 500 mg tablets & I take it at night instead of morning. This has helped tremendously. I hope this helps someone.

  4. Roseanne
    Florida
    Reply

    My son is taking Metformin and began having diarrhea. He is a frequent flyer and this was really a problem for him. I told him to try unsweetened coconut since I read about its use for irritable bowel syndrome in your column. He puts a tablespoon on his morning oatmeal and reported that it works for him and he has no more diarrhea.

  5. Marilyn
    Atlanta, GA
    Reply

    I am 85 and have been taking metformin. However, I could not tolerate the gastrointestinal side effects of the pill. A friend told me about a type of metformin that you rub on your wrists. I started using it and have had no gastrointestinal symptoms. I use it twice a day and am very pleased with the result. This may help others but you do have to have it specially made up at a pharmacy that does this process.

  6. Ada
    Florida
    Reply

    I tried metformin, not once but twice, and went blind for almost an hour the first time. I called the doctor and was told no that wasn’t a side affect, one week later I was foolish enough to try 1 pill again, and went blind again. Lucky for me my site returned. I went on the internet and there are some other countries that do have blindness as a side effect. I have also met 3 others that has happened to, and one very unfortunate women who’s site never returned.

  7. Someone
    IOWA
    Reply

    Use Berberine instead.

  8. Mary
    Reply

    I have had 3 different people that I know very well. All 3 have now been taken off Metformin for good. All 3 have had very bad side effects.

  9. Leslie
    Tonopah,Az.
    Reply

    We have a close family friend, a retired pharmacist in his nineties, who opposes what he calls “the overuse of metformin in this country.” We had a heart to heart conversation with our primary doctor, and he agreed to let my husband drop metformin for three months and follow up with a new blood test. The results were excellent, and my husband now takes one less RX.
    The responsible thing to do is to talk with your doctor, and tell him your concerns or your goal to be on lessRX.

What Do You Think?

We invite you to share your thoughts with others, but remember that our comment section is a public forum. Please do not use your full first and last name if you want to keep details of your medical history anonymous. A first name and last initial or a pseudonym is acceptable. Advice from other commenters on this website is not a substitute for medical attention. Do not stop any medicine without checking with the prescriber. Stopping medication suddenly could result in serious harm. We expect comments to be civil in tone and language. By commenting, you agree to abide by our commenting policy and website terms & conditions. Comments that do not follow these policies will not be posted. Learn how your comment data is processed.

Your cart

Total
USD
Shipping and discount codes are added at checkout.